Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 7:46 PM CDT for Thayer County, Nebraska. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 7:46 PM CDT (00:46 UTC)
- Expired
- May 16, 2017, 8:01 PM CDT
- In force
- 15 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 78 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:47 PM CDT | TSTM WND DMG | 1 E Gilead, NE | 3 POWER POLES SNAPPED NORTH OF HIGHWAY 136 ON HIGHWAY 53. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
558 WUUS53 KGID 170046 SVRGID NEC169-170130- /O.NEW.KGID.SV.W.0070.170517T0046Z-170517T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 746 PM CDT TUE MAY 16 2017 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Thayer County in south central Nebraska... * Until 830 PM CDT * At 746 PM CDT, severe thunderstorms were located along a line extending from Carleton to near Gilead, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hebron, Deshler, Bruning, Alexandria, Carleton, Belvidere and Gilead. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4035 9739 4001 9737 4002 9772 4032 9780 TIME...MOT...LOC 0046Z 218DEG 31KT 4030 9769 4007 9741 HAIL...0.75IN WIND...60MPH $$ Fay
2 follow-up statements
238 WWUS53 KGID 170056 SVSGID Severe Weather Statement National Weather Service Hastings NE 756 PM CDT TUE MAY 16 2017 NEC169-170130- /O.CON.KGID.SV.W.0070.000000T0000Z-170517T0130Z/ Thayer NE- 756 PM CDT TUE MAY 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHEASTERN THAYER COUNTY... At 756 PM CDT, severe thunderstorms were located along a line extending from Bruning to near Alexandria, moving northeast at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bruning, Alexandria, Belvidere and Gilead. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4035 9739 4009 9738 4014 9755 4033 9763 TIME...MOT...LOC 0056Z 213DEG 34KT 4031 9759 4021 9741 HAIL...0.75IN WIND...60MPH $$ Fay
186
WWUS53 KGID 170101
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
801 PM CDT TUE MAY 16 2017
NEC169-170111-
/O.CAN.KGID.SV.W.0070.000000T0000Z-170517T0130Z/
Thayer NE-
801 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THAYER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4035 9739 4009 9738 4014 9755 4033 9763
TIME...MOT...LOC 0059Z 218DEG 31KT 4033 9757 4023 9739
$$
FayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:41 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 16, 6:41 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Hastings NE 641 PM CDT Tue May 16 2017 .UPDATE... Issued at 506 PM CDT Tue May 16 2017 Thunderstorms are continuing to develop and intensify across the local area this afternoon. After coordination with surrounding offices and the storm prediction center, a severe thunderstorm watch is now in effect for much of the area through midnight. && .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 610 PM CDT Tue May 16 2017 SHRAs and TSRAs will be around through most of the period, although no attempt was made to time them beyond a couple of hours. Expect the line of strong thunderstorms near the NE/KS state lines to continue to lift north over the next hour or two. This will likely result in MVFR lower CIGS/VSBYS for a short period of time at both terminals. In addition...could see some very strong thunderstorm wind gust. Overnight...the chance for severe thunderstorms will diminish...but could continue to see brief MVFR conditions in passing SHRAs or TSRAs at either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Rossi SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 16, 7:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 2 W ROSELAND 40.47N 98.59W
05/16/2017 ADAMS NE EMERGENCY MNGR
GRAIN BIN IN ROAD AT HWY 74 AND BLADEN RD.
POWER POLE SNAPPED AS WELL. TIME EST FM
RADAR.
&&
KELLEYLocal storm report, May 16, 7:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
733 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 5 NE DONIPHAN 40.82N 98.31W
05/16/2017 HALL NE LAW ENFORCEMENT
SEMI BLOWN OVER ON EASTBOUND I-80 BLOCKING
BOTH LANES AT MILE MARKER 316. A SMALL CORE
OF VERY STRONG WINDS INDICATED IN THAT AREA
ON RADAR. TIME EST FM RADAR.
&&
KELLEYLocal storm report, May 16, 7:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 WNW HASTINGS 40.60N 98.43W
05/16/2017 M56 MPH ADAMS NE ASOS
MEASURED AT AIRPORT.
&&
KELLEYLocal storm report, May 16, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 N BELVIDERE 40.29N 97.56W
05/16/2017 E1.00 INCH THAYER NE PUBLIC
SOCIAL MEDIA PHOTO REPORT.
&&
PETRLocal storm report, May 16, 7:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
744 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 3 W PHILLIPS 40.90N 98.26W
05/16/2017 M58 MPH MERRICK NE MESONET
&&
KELLEYSpecial weather statement, May 16, 7:45 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
745 PM CDT TUE MAY 16 2017
NEZ046-047-062-170130-
Howard NE-Hall NE-Sherman NE-
745 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...HOWARD AND
NORTHWESTERN HALL COUNTIES UNTIL 830 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boelus, or 20 miles northwest of Grand Island, moving northeast at 40
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
St. Paul, Cairo, Dannebrog, Elba, Ashton, Farwell, Rockville,
Cotesfield, Cushing and Boelus.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska. A severe thunderstorm watch also remains in
effect until midnight CDT for central Nebraska.
LAT...LON 4130 9829 4129 9829 4096 9863 4096 9872
4105 9872 4105 9885 4139 9874
TIME...MOT...LOC 0045Z 204DEG 35KT 4106 9872
HeinleinThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:03 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 42 min |
| May 16, 7:04 PM CDT | Special Weather Statement | GID | Nuckolls | 26 min |
| May 16, 7:15 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Thayer | 30 min |
| May 16, 7:32 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick | 29 min |
| May 16, 7:45 PM CDT | Special Weather Statement | GID | Howard | 45 min |
| May 16, 11:22 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 38 min |
| May 16, 11:58 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 17, 12:31 AM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 17, 1:02 AM CDT | Special Weather Statement | GID | Clay, Nuckolls | 43 min |
| May 17, 1:25 AM CDT | Special Weather Statement | GID | Hamilton, York | 50 min |
| May 17, 1:34 AM CDT | Special Weather Statement | GID | Fillmore, York | 41 min |
| May 17, 2:00 AM CDT | Special Weather Statement | GID | Polk | 45 min |
| May 17, 11:27 AM CDT | Areal Flood Warning | GID | Franklin, Harlan, Webster | 12 hr |
| May 17, 11:58 AM CDT | Special Weather Statement | GID | Thayer | 47 min |
| May 17, 12:02 PM CDT | Special Weather Statement | GID | Thayer | 43 min |
| May 17, 3:05 PM CDT | Flash Flood Watch | GID | Adams, Clay, Fillmore, Franklin, Hall, Hamilton and 9 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.